Florida, 2009

Hail in Florida, July 20, 2009

July 20, 2009 · NWS JAX · 1 event in 1 county or zone

Isolated strong storms developed across the area under weak steering flow as an upper level trough carved out across the eastern seaboard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Isolated strong storms developed across the area under weak steering flow as an upper level trough carved out across the eastern seaboard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 1:21 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 1:21 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT MON JUL 20 2009

...LOW RAIN CHANCES EXPECTED ON TUE BEFORE RAINS RETURN LATER IN
THE WEEK...

.SYNOPSIS...LARGE SCALE UPPER TROF HAS CONTINUED TO SLOWLY SHIFT
E. THICK CLOUDINESS HAS SHIFTED OVER THE EXTREME E PORTION OF THE
FORECAST AREA...BUT FAIRLY WELL DEVELOPED CU FIELD COVERS THE
REMAINDER OF THE AREA. WITH COLDER 500MB TEMPS OF AROUND -10C AND
DAYTIME HEATING...ISOLATED SHOWERS AND TSTMS ARE DEVELOPING OVER
THE E 2/3 OF THE AREA EVEN WITH INCREASINGLY UNFAVORABLE DYNAMIC
SUPPORT. TEMPS ARE SEVERAL DEGREES BELOW CLIMO...RANGING FROM THE
MID TO UPPER 80S IN MOST LOCALES.

.SHORT TERM...UPPER TROF IS FORECAST TO GRADUALLY FILL AND BEGIN
TO RETROGRADE OVER THE NEXT 48 HOURS AS A BERMUDA HIGH BUILDS E OF
THE REGION. LOWEST RAIN CHANCES WILL OCCUR ON TUE AS DRY AIR AND
SUBSIDENCE ARE PARKED RIGHT OVER THE AREA. AS DEEPER MOISTURE
RETURNS ON WED AND LOW-LEVEL FLOW BECOMES MORE SE...EXPECT SHOWERS
AND TSTMS TO RETURN...MAINLY DURING THE MORNING ALONG THE E COAST
AND SPREADING INLAND THRU THE DAY. DAYTIME HIGHS WILL RETURN TO
NEAR NORMAL VALUES...BUT NIGHTTIME LOWS WILL REMAIN SEVERAL
DEGREES BELOW NORMAL...ESPECIALLY OVER INTERIOR AREAS.

.LONG TERM...ANOTHER COLD FRONT WILL APPROACH THE AREA BY THU
BRINGING INCREASING CHANCES OF RAIN. THE BERMUDA HIGH APPEARS TO
HOLD FIRM ENUF THRU THIS PERIOD TO STALL THE FRONT EITHER ACROSS
OR JUST N OF THE AREA.

&&

.AVIATION...CURRENTLY VFR CONDITIONS AT THE TERMINALS AND BY AND
LARGE THIS TREND IS EXPECTED TO CONTINUE FOR THE BALANCE OF THE
FORECAST. THE ONLY EXCEPTION TO THIS WILL BE THE SCT TSRA DEVELOPING
OVER MAINLY THE EAST COAST FLORIDA TERMINALS. WILL TRY TO GET BY
WITH JUST VCTS FOR NOW BUT MAY NEED TO AMD TO SHORT TERM TEMPO AS
AFTERNOON PROGRESSES.

&&

.MARINE...LIGHT SOUTHWEST FLOW CURRENTLY OVER THE WATERS WITH NO
SIGNS OF ANY NEEDED HEADLINES IN THE NEAR FUTURE. BIGGEST CHANGE
FOR THE UPCOMING WEEK WILL BE A SERIES OF SURFACE WAVES PASSING
EAST OF THE AREA WHICH WILL ACT TO RETURN US TO MORE OF A TYPICAL
EAST TO SOUTHEAST FLOW PATTERN. IN ADDITION...THESE WAVES WILL ACT
TO INCREASE SWELL ACTIVITY OVER THE WATERS WITH 3 TO 5 FEET LIKELY
FOR THE OFFSHORE PORTION BY WEDNESDAY.

&&

.FIRE WEATHER...WITH DRIER AIR WORKING IN FROM THE WEST...RH
VALUES MAY DIP BRIEFLY TO NEAR CRITICAL THRESHOLDS TUE AFTERNOON
OVER THE SUWANNEE VALLEY. DEVELOPING ONSHORE FLOW HOWEVER SHOULD
KEEP DURATIONS FROM BEING MET AND NO HEADLINES ARE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  92  67  92 /  10  10  10  20
SSI  72  86  74  87 /  20  10  10  30
JAX  68  90  70  89 /  20  10  10  40
SGJ  70  87  73  86 /  20  10  20  40
GNV  65  91  68  90 /  20  10  20  40
OCF  66  91  69  90 /  20  20  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/DEESE
Hazardous weather outlook, Jul 20, 4:10 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT MON JUL 20 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
510 AM EDT MON JUL 20 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTHEAST FLORIDA MAINLY
THIS MORNING...BECOMING ISOLATED THIS AFTERNOON. SOME STORMS MAY
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INLAND NORTHEAST FLORIDA
TUESDAY AFTERNOON. THUNDERSTORMS WILL BECOME SCATTERED OVER THE AREA
WEDNESDAY THROUGH SUNDAY.

THERE WILL BE AN ELEVATED RIP CURRENT RISK BEGINNING WEDNESDAY AS
EASTERLY SWELLS DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 20, 5:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT MON JUL 20 2009

FLZ040-202245-
MARION-
612 PM EDT MON JUL 20 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 645 PM EDT...

AT 613 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF SANTOS...OR 9 MILES
SOUTHWEST OF OCALA...MOVING NORTHWEST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SANTOS...OCALA AIRPORT
AND OCALA THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2895 8225 2917 8238 2925 8215 2902 8206
TIME...MOT...LOC 2213Z 157DEG 5KT 2907 8220

HESS
Special weather statement, Jul 20, 5:19 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT MON JUL 20 2009

FLZ040-202245-
MARION-
619 PM EDT MON JUL 20 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 645 PM EDT...

AT 619 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF FLEMINGTON...OR 6 MILES
SOUTHEAST OF WILLISTON...MOVING NORTHEAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LOWELL AND FLEMINGTON
THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2922 8245 2922 8244 2923 8240 2943 8241
      2949 8234 2932 8217 2917 8240
TIME...MOT...LOC 2219Z 228DEG 5KT 2930 8239

HESS
Special weather statement, Jul 20, 5:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
626 PM EDT MON JUL 20 2009

GAZ136-202300-
WAYNE-
626 PM EDT MON JUL 20 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 700 PM EDT...

AT 626 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF BROADHURST...OR 6 MILES
SOUTHWEST OF GARDI...MOVING SOUTH AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GARDI AND BROADHURST
THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3157 8178 3136 8177 3136 8181 3135 8192
      3137 8203 3158 8199
TIME...MOT...LOC 2226Z 005DEG 3KT 3149 8189

HESS
Special weather statement, Jul 20, 5:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT MON JUL 20 2009

FLZ031-032-036-202315-
ALACHUA-BRADFORD-CLAY-
627 PM EDT MON JUL 20 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
ALACHUA...SOUTHERN BRADFORD AND SOUTHWESTERN CLAY COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF SAMPSON...OR 13
MILES SOUTH OF RAIFORD...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WALDO...SAMPSON...
HAMPTON...STARKE...LAKE GENEVA AND KEYSTONE HEIGHTS THROUGH 715 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3004 8205 2978 8198 2974 8232 2994 8232
TIME...MOT...LOC 2227Z 249DEG 3KT 2988 8219

PETERSON
Local storm report, Jul 20, 5:41 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
641 PM EDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             HICKOX                  31.15N 82.00W
07/20/2009  M1.00 INCH       BRANTLEY           GA   NWS EMPLOYEE

            REPORT FROM A RETIRED NWS EMPLOYEE OF NICKEL TO QUARTER
            SIZE HAIL.

&&

PKEEGAN
Special weather statement, Jul 20, 5:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
655 PM EDT MON JUL 20 2009

FLZ040-202330-
MARION-
655 PM EDT MON JUL 20 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTH OF OCALA AIRPORT...OR 6 MILES
SOUTHWEST OF OCALA...MOVING NORTH AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SILVER SPRINGS SHORES...
SANTOS...OCALA AND OCALA AIRPORT THROUGH 730 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2924 8238 2930 8213 2913 8193 2907 8208
      2902 8228
TIME...MOT...LOC 2255Z 164DEG 4KT 2913 8221

HESS

The radar

The Jacksonville radar (KJAX), 151 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
July 20, 6:10 PM EST
Where
Marion County, 0.6 mi W of Ocala
Measured
0.75 in hail
Reported by
Public
Coordinates
29.180, -82.140

A motel in downtown Ocala reported dime to penny size hail. The time of the event was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173339.